Montana, 2018

Hail in Montana, June 4, 2018

June 4, 2018 · NWS BYZ · 3 events in 2 counties and zones

An isolated thunderstorm produced large hail across portions of Musselshell and Rosebud Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced large hail across portions of Musselshell and Rosebud Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 4, 2:10 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 4, 2:10 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Billings MT
310 PM MDT Mon Jun 4 2018

.SHORT TERM...valid for Tue and Wed...

Ridge axis has shifted east and flow aloft has backed to the SW
today. Water vapor imagery shows a weak shortwave moving from ID
into western Montana. We are starting to see some weak convection
develop near Bozeman and the Crazy Mountains. Livingston has mixed
a gusty SW wind and RHs have fallen to the low 20s. A surge of
dry air is evident on observations over the Beartooth/Absaroka/
Pryor mountains, and this dry air will have an impact on this
evening's convection. Temps are currently in the 80s across the
cwa. The 84 at Billings is the warmest yet of 2018.

Risk of severe storms exists across our NW-N cwa between 22-04z,
in an area from near Harlowton and Judith Gap eastward to Roundup,
Forsyth and Miles City. Cannot rule out some weaker convection
further south as cold front sags in from the NW, with RRQ jet
divergence overhead, but as already mentioned the air mass is
significantly drier. Wind and hail are the severe risks today
(wind probably a bit more so due to the steep low level lapse
rates), but will see a convective/fropa combo wind push south
through our cwa tonight. NAM and to a lesser extent the HRRR/RAP
are suggestive of some upslope lower cloud later tonight. This is
low confidence and will depend on how the convection to our north
evolves tonight, but is something to watch.

Tuesday will be quite a bit cooler w/ N-E winds. Elevated
instability will remain but latest model soundings show
significant low level capping across our cwa. There is a weak
shortwave lifting from central to northeast MT tomorrow afternoon,
and this could provide enough lift for an isolated thunderstorm or
two. Otherwise Tuesday could be a quieter weather day due to the
surface cooling. That being said, cannot rule out a severe storm
particularly in our S/SE cwa (region of highest capes) tomorrow
afternoon and evening, if something gets going.

Quiet weather late Tuesday night and Wednesday morning will give
way to increasing thunderstorm potential late Wednesday and
Wednesday night. This will be more widespread and wetter (pwats
increase to an inch or more in our east), with some severes
possible. Be ready for active weather over the coming days folks.

JKL

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Air mass will continue to moisten Thursday as a stronger shortwave
lifts out of the northern Great Basin in SW flow aloft. Pwats over
an inch, 40 kts of bulk shear and plenty of cape all point toward
a risk of severe storms and heavy rain Thursday afternoon and
evening. Could even be some nocturnal storms in our east Thursday
night per easterly low level jet.

Chance of thunderstorms will continue Friday as we remain under SW
flow aloft. Trof along the Pacific coast will deepen by Saturday
and this may allow for a surge of drier air from the S/SW. As a
result, Saturday looks quite warm but with a reduced chance of
thunderstorms. Pacific coast trof will move inland, which with an
associated cold front will bring the next chance of showers and
thunderstorms by Saturday night or Sunday. Current model trends
suggest slightly cooler conditions Sunday/Monday with a dry day
Monday.

JKL

&&

.AVIATION...

Expect isolated thunderstorms late this afternoon and evening
mainly north of a line from KLVM-KBIL-KMLS. Local MVFR with wind
gusts in excess of 40 kts and hail are possible in this area. A
cold front will bring a shift to north winds tonight, and it is
possible that some MVFR clouds will spread in from the north
affecting our area late tonight into early Tuesday, especially in
southern upslope areas. Look for scattered showers and isolated
thunderstorms on Tuesday, with local MVFR possible. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 056/074 052/080 056/083 057/083 058/090 059/081 054/078
    22/T    21/B    43/T    42/T    20/U    02/T    21/B
LVM 049/075 046/078 049/080 050/080 050/087 052/079 047/075
    23/T    22/T    33/T    42/T    21/U    12/T    21/U
HDN 054/078 050/083 057/085 057/085 059/091 059/085 055/080
    22/T    31/U    43/T    41/B    20/U    12/T    21/B
MLS 059/079 054/082 061/083 060/083 061/088 063/086 058/080
    22/T    20/U    43/T    52/T    11/U    01/U    21/B
4BQ 056/082 054/083 060/084 059/084 060/087 062/086 058/081
    12/T    31/U    52/T    52/T    11/U    10/U    21/U
BHK 056/080 053/080 057/080 057/082 058/085 061/084 056/080
    22/T    30/U    44/T    52/T    11/U    11/U    21/B
SHR 053/080 049/080 054/083 054/082 055/089 057/083 052/078
    12/T    33/T    63/T    32/T    21/U    12/T    21/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 4, 1:32 PM MST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
232 PM MDT Mon Jun 4 2018

MTZ028>042-056>058-063>068-WYZ098-099-052045-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
232 PM MDT Mon Jun 4 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Increasing thunderstorm potential, with severe storms
  possible.

* WHERE...Across the region.

* WHEN...The remainder of the week.

* ADDITIONAL DETAILS...A few severe storms capable of producing
  strong winds and hail are possible mainly west and north of
  Billings late this afternoon and evening. There is a small risk
  of severe thunderstorms across the entire area on Tuesday.

* LATE WEEK...Expect daily afternoon and evening thunderstorms
  Wednesday though Friday. The potential exists for some severe
  storms on each of these days. Locally heavy rain is also
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Jun 4, 2:52 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Billings MT
352 PM MDT MON JUN 4 2018

MTZ028-063-042230-
Southern Wheatland MT-Judith Gap MT-
352 PM MDT MON JUN 4 2018

...SIGNIFICANT WEATHER ADVISORY...

At 351 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over western Wheatland County, moving northeast at 45
mph.

Dime size hail and winds in excess of 40 mph are possible with these
storms.

Locations impacted include...
Harlowton, Deadmans Basin Reservoir, Judith Gap, Shawmut and Twodot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4669 10980 4669 10943 4654 10939 4649 10939
      4649 10941 4629 10941 4622 10976 4622 11004
      4644 11028 4653 11027 4670 10983
TIME...MOT...LOC 2151Z 241DEG 37KT 4627 10997

Palmquist
Special weather statement, Jun 4, 3:29 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Billings MT
429 PM MDT MON JUN 4 2018

MTZ028-029-042-063-042315-
Golden Valley MT-Southern Wheatland MT-Judith Gap MT-Musselshell MT-
429 PM MDT MON JUN 4 2018

...SIGNIFICANT WEATHER ADVISORY...

At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northeast of Harlowton to 7 miles
southwest of Ryegate. Movement was northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph are possible with these
storms.

Locations impacted include...
Ryegate, Deadmans Basin Reservoir, Lavina, Judith Gap, Franklin and
Shawmut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4675 10882 4630 10857 4613 10933 4613 10941
      4611 10942 4607 10959 4613 10961 4613 10963
      4618 10966 4622 10965 4622 10968 4666 10995
      4670 10973 4670 10939 4675 10939
TIME...MOT...LOC 2228Z 238DEG 36KT 4669 10967 4623 10939

Setzenfand
Local storm report, Jun 4, 4:55 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
555 PM MDT MON JUN 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 W ROUNDUP             46.45N 108.65W
06/04/2018  M0.50 INCH       MUSSELSHELL        MT   TRAINED SPOTTER

&&

STP

The radar

The Billings radar (KBLX), 57 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Musselshell

When
June 4, 4:58 PM MST
Where
Musselshell County, 3.98 mi SE of Klein
Measured
1.75 in hail
Reported by
Public
Coordinates
46.360, -108.470

Hail, Musselshell

When
June 4, 4:59 PM MST
Where
Musselshell County, 0.95 mi W of Roundup
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.450, -108.550

Hail, Rosebud

When
June 4, 6:07 PM MST
Where
Rosebud County, 11.51 mi WSW of Sumatra
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.550, -107.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758493, 758494, 758495.